I have been taking 1 Nexium, 40 mg in the morning, for about 5 years. I don't have a burning sensation in my throat, but I get hoarse and a lot of mucous. Before it was diagnosed, I felt like I was choking at night and lost a lot of sleep.
I would really like to get off this medication for the same reason a lot of people do: we're concerned about how it affects our digestion.
First of all, is it possible to wean off by taking an OTC lower dose of the same type of medication maybe every other day? Is there any natural things I can take that will work? I, too, try to eat properly and need to lose a few pounds.
I'd ask your dr and discuss rebound effects, too. If you don't do it cautiously enough, you run the risk of it being worse. Is there OTC for Nexium? I'd lower the RX dose if ok with your Dr and then wean down from there vs switching meds IMHO.
Here are some thoughts about getting off of PPI meds --
1) Even tho' your dr and most websites won't (or won't yet) tell you about this, there was a study done that showed that subject who did not have GERD and then took PPIs for 8 weeks, had GERD symptoms when they stopped the meds. THese symptoms went away over time. So there is medical evidence that there IS a rebound effect, even though everyone says that these are not long lasting and you don't have to gradually decrease the dosage.
2)I personally have experienced EXTREME reflux when I've switched from a PPI that was effective for me to one that wasn't -- basically, trying to quit the meds cold turkey gived me reflux that is 10 times worse than I've ever had it.
3) my naturopath tells me that one of the signals to the esophagael sphincter muscle to tell it to work is acid -- so there is a viscious cycle effect of this muscle never getting strong enough again if you are on the acid reducing meds. I don't know what studies support this (haven't searched for them).
4) I have been trying to get off of PPIs b/c I experience crappy side effects when I am on them over time, and there aren't any other ones left for me to try. I was on nexium at 40 mg/ day. Then I cut to 40 mg ev other day with 20 mg on the off days. then down to 20 mg each day. right now I am at 20 mg every other day. I spent about 2-3 weeks at each dosage change; the first week was a bit rough in each case, definitely some flare ups and I had to take a lot of malox. But it now seems to be about as controlled at 20 mg ev other day as it was at 40 mg every day.
5) I should also say that before I tried getting off the meds as above, I did take limonene for 2 months (the recommended length). THere is a very very small study suggesting that limonene can help strengthen the esophageal muscle, and a resultant patent on limonene for treatment of acid reflux. I don't know how much the limonene helped me -- it certainly did not suddenly enable me to eat fatty foods without an attack, that is for sure. But it did seem to shift my reflux symptoms from silent with sore throat and cough to simply mild hearburn. I wonder if that means the acid isn't shooting up as high? (utter hypothesis, I don't know, and don't know if the limonene really was responsible for this change either)
6) I also have removed all trigger foods from my diet and keep the head of my bed raised, and rely on malox if I have any semblance of an attack starting.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.